Montana, 2008

Damaging Wind in Montana, April 29, 2008

April 29, 2008 · NWS GGW · 1 event in 1 county or zone

Showers with isolated thunderstorms developed over portions of northeast Montana this evening above a very dry layer of air. One of these showers collapsed southeast of Glasgow and combined with a southeast gradient wind to produce severe winds up to 59 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Showers with isolated thunderstorms developed over portions of northeast Montana this evening above a very dry layer of air. One of these showers collapsed southeast of Glasgow and combined with a southeast gradient wind to produce severe winds up to 59 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 29, 8:44 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 29, 8:44 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
944 PM MDT TUE APR 29 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
GOING FORECAST IN PRETTY GOOD SHAPE. RADAR CURRENTLY SHOWING A SMALL
AREA OF SHOWERS MOVING NORTHEAST OVER EASTERN GARFIELD COUNTY WITH A
BETTER COVERAGE OF SHOWERS TO OUR WEST. THESE SHOWERS ARE WELL
FORECASTED TO MOVE INTO THE AREA WEDNESDAY MORNING. GUSTY WIND
THREAT FROM THUNDERSTORMS SEEMS TO BE CONFINED TO THE SW ZONES LATE
THIS EVENING...AS SEEN IN THE GUST TO 42 KTS AT LEWISTOWN. THEREFORE
REMOVED THE MENTION IN THE WEATHER GRIDS AND INCREASED THE WIND
GRIDS ACCORDINGLY. REST OF FORECAST LOOKED TO BE IN GOOD SHAPE. JAMBA

PREVIOUS DISCUSSION...
UPPER RIDGE OVER EASTERN MONTANA WILL MOVE TO THE EAST TONIGHT AS
UPPER LOW MOVES THROUGH THE PACIFIC NORTHWEST. LEE TROF ACROSS
CENTRAL MONTANA PROVIDING FOCUS FOR SHOWER/THUNDERSTORM
DEVELOPMENT IN CENTRAL MONTANA. WINDS HAVE BEEN SLOW TO INCREASE
ACROSS THE PLAINS BUT HAVE STARTED GUSTING STRONGER IN RECENT
HOURS. WITH POTENTIAL FOR ERRATIC GUSTY WINDS WITH SHOWERS
CROSSING THE LAKE THIS EVENING WILL CONTINUE LAKE WIND ADVISORY.
ALSO EXPECTING STRONGER WINDS LATER TONIGHT AND WEDNESDAY WITH
COLD FRONT CROSSING THE STATE. EVEN THOUGH WINDS HAVE NOT BEEN AS
STRONG AS EXPECTED...RELATIVE HUMIDITIES HAVE DROPPED INTO THE LOW
TEENS...AND WITH VERY DRY FUEL CONDITIONS...CRITICAL FIRE WEATHER
CONCERNS CONTINUE INTO THE EVENING.

COLD FRONT TRACKS ACROSS CWA LATE TONIGHT WITH GOOD MOISTURE
ADVECTION BEHIND THE FRONT. BEST CHANCE OF PRECIP APPEARS TO BE
WEDNESDAY MORNING WITH THE 700MB FRONT. UPPER LOW THEN MOVES INTO
WESTERN MONTANA DURING THE DAY AND STARTS SPLITTING AT THE SAME TIME
THE SURFACE LOW IS FORECASTED TO SPLIT AS IT EXITS MONTANA. THE
NORTHERN LOW SETTLES INTO SW SASKATCHEWAN AND SE ALBERTA WHILE THE
SOUTHERN LOW ENDS UP IN THE CENTRAL PLAINS BY WEDNESDAY NIGHT. THE
MAIN EFFECT ON EASTERN MONTANA IS A DRY SLOT THAT WILL REDUCE BUT
NOT ELIMINATE THE CHANCE OF RAIN WEDNESDAY AFTERNOON AND NIGHT.

NORTHERN LOW RETROGRADES TOWARD BC WITH MINIMAL IMPACT ON
NORTHEAST MONTANA. THE SOUTHERN LOW LINGERS IN THE VICINITY OF
SOUTH DAKOTA...PUSHING MOISTURE BACK TOWARD SOUTHEAST MONTANA. IF
THE LOW IS FAR ENOUGH WEST COULD SEE PRECIP INTO MORE THAN JUST
THE EXTREME SOUTHEAST CORNER OF CWA ON THURSDAY. EBERT

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
NEBRASKA STORM SYSTEM WILL CONTINUE LIFTING NORTHEAST TOWARDS THE
GREAT LAKES REGION TO BEGIN THE EXTENDED PERIOD. MODELS ARE STILL
EVOLVING CONCERNING ITS TRACK. HOWEVER A SURFACE HIGH WILL SLIDE
SOUTH FROM SASKATCHEWAN IN BEHIND THE SYSTEM CUTTING OFF THE
MOST OR ALL PRECIPITATION SOMETIME THURSDAY NIGHT. OVERNIGHT
CHANCE POPS STILL LOOK ON TRACK. SLIGHT CHANCE POPS FOR FRIDAY ARE
BEGINNING TO LOOK IFFY...BUT WILL LET THEM RIDE FOR NOW...WAITING
FOR BETTER MODEL AGREEMENT. QUIET WX COULD BE INTERRUPTED AROUND
SATURDAY NIGHT AS THE CANADIAN UPPER LOW RETROGRADES...PRODUCING
A BACK DOOR COLD FRONT...AFFECTING MAINLY THE EASTERN ZONES. BY
SUNDAY THE MODELS DEVELOP A SPLIT TROUGH OVER THE WESTERN
STATES...SENDING SECONDARY ENERGY INTO THE SOUTHWEST. THE 12Z GFS
AND ECMWF DEVELOP A STRONGER TROUGH OVER THE INTER-MOUNTAIN WEST
BEFORE DROPPING INTO THE CENTRAL ROCKIES. MOST PRECIPITATION WILL
REMAIN SOUTH OR WEST OF THE LOCAL CWA THROUGH THE REMAINDER OF THE
EXTENDED. FEW GRID EDITS OTHER THAN FOR INTEROFFICE COORDINATION
PURPOSES. SCT

PREVIOUS DISCUSSION...
COMPLEX UPPER LOW SYSTEM...PRESENTLY EXITING THE GULF OF
ALASKA...WILL BE THE FOCUS FOR PRECIPITATION CHANCES PRIMARILY AT
THE START OF THIS PERIOD. VARIOUS NWP OUTPUT AGREE IN TRENDING A
130KT UPPER JET STREAK INTO THE BASE OF THIS SYSTEM BY MIDWEEK
RESULTING IN A SECONDARY UPPER VORTEX CLOSING OFF NEAR THE NEBRASKA
PANHANDLE THURSDAY NIGHT. WHILE THIS LOW/S POSITION BY ITSELF
WOULD TYPICALLY BE TOO FAR SOUTH FOR PRECIP IN OUR AREA...THE
UPPER TROF AXIS WILL EXTEND NORTHWEST TO THE INITIAL/FILLING LOW
OVER LOWER ALBERTA. THIS STRUCTURE STILL WARRANTS CHANCE POPS AREA
WIDE WITH POTENTIAL FOR HIGHER QPF OVER THE SOUTHEAST ZONES CLOSE
TO A CORRIDOR OF STRONG FORCING. DESPITE TYPICAL DPROG/DT
DIFFERENCES...MODELS AGREE IN ENOUGH DYNAMIC COOLING TO SUPPORT
SNOW THURSDAY NIGHT BEFORE THE STACKED LOW DRUDGES EAST FRIDAY
AFTERNOON TAKING ANY LINGERING PRECIP WITH IT.

UPPER FLOW BECOMES INCREASINGLY MORE COMPLEX/UNCERTAIN THEREAFTER
THANKS TO A BLOCKING RIDGE NEAR NEWFOUNDLAND. THIS RIDGE EFFECTIVELY
FORCES A DEEP UPPER VORTEX NEAR JAMES BAY TO RETROGRADE OVER
MANITOBA THRU THE WEEKEND ALL THE WHILE PHASING WITH THE PLAINS
LOW. THIS ACTION COMBINED WITH OVERALL POSITIVE HEIGHT ANOMALIES
ALONG THE PACIFIC COAST SHOULD RESULT IN A SLIGHTLY UNSETTLED
NORTHWEST FLOW INTO EARLY NEXT WEEK...HOWEVER ENSEMBLES ARE AT
ODDS WITH EMBEDDED WAVES. FOR NOW HAVE RELEGATED SLIGHT CHANCE
POPS TO SUN/MON WITHIN THIS MOIST FLOW...THOUGH THIS WILL
CERTAINLY REQUIRE FINE TUNING AS GREATER DETAILS EMERGE. MCZ

&&

.AVIATION...
VFR INITIALLY. A FEW THUNDERSTORMS WITH LOCALLY GUSTY/ERRATIC
WINDS ARE POSSIBLE MAINLY WEST OF GGW LATE THIS AFTERNOON AND
EARLY EVENING AHEAD OF A COLD FRONT. SHOWERS WILL INCREASE IN
COVERAGE AND SPREAD EAST LATE TONIGHT AND WEDNESDAY. A CANADIAN
SURFACE LOW WILL DEVELOP EASTERLY WINDS OF 10KT TO 20 KT TONIGHT.
AS THE FRONT PASSES THROUGH THE AREA LATE TONIGHT AND WEDNESDAY
THE WINDS WILL SHIFT AROUND TO THE NORTHWEST. SCT

&&

.FIRE WEATHER...
AN APPROACHING COLD FRONT WILL CAUSE SOUTHEAST WINDS TO PICK UP
THIS AFTERNOON AND EVENING. THESE WINDS WILL COINCIDE WITH
HUMIDITY IN THE LOWER TEENS ACROSS THE WHOLE OF NORTHEAST
MONTANA...CREATING CRITICAL FIRE WEATHER CONDITIONS. IN
ADDITION...DRY THUNDERSTORMS DEVELOPING ACROSS THE CENTRAL MONTANA
MOUNTAINS DURING THE AFTERNOON...WILL DRIFT TO THE NORTHEAST ACROSS THE
AREA. THE COLD FRONT WILL PUSH THROUGH TONIGHT... BREAKING DOWN
THE RIDGE AND USHERING IN MUCH COOLER TEMPERATURES FOR WEDNESDAY.
A RED FLAG WARNING HAS BEEN ISSUED FOR ZONES 119 THROUGH 122 FROM
NOON TODAY THROUGH MIDNIGHT TONIGHT. FORRESTER/RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ119-MTZ120-
MTZ121-MTZ122.

LAKE WIND ADVISORY UNTIL 6 PM MDT WEDNESDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 29, 9:19 PM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1019 PM MDT TUE APR 29 2008

MTZ016-018>021-024>027-059>062-301430-
CENTRAL AND SOUTHEAST PHILLIPS-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
PETROLEUM-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
1019 PM MDT TUE APR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ017-022-023-301430-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
1019 PM MDT TUE APR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A LAKE WIND ADVISORY REMAINS IN EFFECT FOR FORT PECK LAKE UNTIL 6
PM WEDNESDAY. EAST WINDS BETWEEN 15 AND 25 MPH TONIGHT WILL TURN
NORTHWEST WEDNESDAY MORNING BEHIND A COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL 6 PM
WEDNESDAY. A COLD FRONT WILL USHER IN GUSTY NORTHWEST WINDS OF 20
TO 30 MPH STARTING WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 2 km away, was scanning. The volume nearest the first event began at 05:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
April 29, 10:16 PM MST
Where
Valley County, Glasgow Intl Airport (Kggw)
Measured
51 kt (59 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
48.220, -106.620

This report was taken from the Glasgow ASOS. Some windows were broken by the small gravel that was blown into them like pellets and a metal awning was reported blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86691.